Pediatric adverse reactions to antiseizure medications - An analysis of data from the Italian spontaneous reporting system (2001-2019)

Valentina Franco, Maria Antonietta Barbieri, Paola Maria Cutroneo, Ignazio Arena, Giuseppe Cicala, Pasquale Marchione, Edoardo Spina, Emilio Perucca

Research output: Contribution to journalArticlepeer-review

Abstract

INTRODUCTION: Spontaneous reports of adverse drug reactions (ADRs) are a valuable supplement to clinical studies in informing about the safety of medications. This is especially relevant for pediatric populations, which are not often included in large-scale clinical trials.

OBJECTIVES: To evaluate patterns of pediatric ADRs to antiseizure medications (ASMs) reported to the Italian Spontaneous Reporting System (SRS) database during the period November 1, 2001─May 31, 2019.

METHODS: Suspected ADRs ascribed to medications listed under ATC code N03, plus clobazam (code N05BA09), and affecting individuals below age 18 years were sourced from the Italian SRS database, categorized based on a modification of the MedDRA® high-level term, and analyzed using descriptive statistics.

RESULTS: A total of 956 reports listing a total of 1806 ADRs ascribed to one or more ASMs were received for individuals in pediatric age. The most commonly reported ADRs were skin rashes (24.0% of all reports), epileptic seizures (12.6%), gastrointestinal disturbances (11.8%), and somnolence (10.6%). A more detailed analysis was conducted on 675 reports listing a single ASM as suspected drug and occurring in patients with a specified or presumed diagnosis of epilepsy. Adverse drug reaction patterns differed widely across ASMs. Skin rashes were the most commonly reported ADR for lamotrigine (62.3%), carbamazepine (50.3%), phenobarbital (42.3%), and oxcarbazepine (33.0%). Other most commonly reported ADRs were gastrointestinal symptoms for ethosuximide (44%), irritability/aggression for levetiracetam (25.0%), epileptic seizures for valproic acid (16.1%), fever (often associated with hypohidrosis) for topiramate (17.9%), and utilization error (mostly accidental drug administration) for clonazepam (34.6%).

CONCLUSIONS: Patterns of spontaneous ADR reports are indicative of major differences in safety profile among individual ASMs. Most, but not all, frequently reported ADRs were in line with findings from clinical trials and observational studies.

Original languageEnglish
Pages (from-to)107989
JournalEpilepsy Behav.
Volume119
DOIs
Publication statusE-pub ahead of print - May 1 2021

Fingerprint

Dive into the research topics of 'Pediatric adverse reactions to antiseizure medications - An analysis of data from the Italian spontaneous reporting system (2001-2019)'. Together they form a unique fingerprint.

Cite this